Alert archive / Ohio / Lake Effect Snow Warnings in 2006

Lake Effect Snow Warning 4, NWS Cleveland, OH

February 27, 2006Ashtabula County, Geauga County, Lake County, Ohio

NWS Cleveland, OH issued this lake effect snow warning at Feb 27, 2006, 1:32 PM EST for Ashtabula County, Geauga County, Lake County, Ohio. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2006, 1:32 PM EST (18:32 UTC)
Expired
Feb 27, 2006, 7:00 PM EST
In force
5 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 74 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KCLE 271832
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
132 PM EST MON FEB 27 2006

OHZ012>014-089-280000-
/O.UPG.KCLE.LE.Y.0008.000000T0000Z-060227T2300Z/
/O.NEW.KCLE.LE.W.0004.060227T1832Z-060228T0000Z/
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
INCLUDING THE CITIES OF...MENTOR...CHARDON...JEFFERSON...
ASHTABULA
132 PM EST MON FEB 27 2006

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A LAKE
EFFECT SNOW WARNING...WHICH IS IN EFFECT UNTIL 7 PM EST THIS
EVENING. THE LAKE EFFECT SNOW ADVISORY IS NO LONGER IN EFFECT. 

BANDS OF WEST TO EAST LAKE EFFECT SNOW CAN PRODUCE AN INCH PER
HOUR SNOWFALL. ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES DURING 
REST OF THE AFTERNOON AND INTO THIS EVENING...BRING THE TOTAL FOR
THE DAY FROM 4 TO 8 INCHES.

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$

PAZ001>003-280000-
/O.EXT.KCLE.LE.Y.0008.000000T0000Z-060228T0000Z/
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...ERIE...EDINBORO...MEADVILLE
132 PM EST MON FEB 27 2006

...LAKE EFFECT SNOW ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...

THE LAKE EFFECT SNOW ADVISORY IS NOW IN EFFECT UNTIL 7 PM EST
THIS EVENING. 

BANDS OF LAKE EFFECT SNOW CAN PRODUCE AN INCH PER HOUR SNOWFALL.
ACCUMULATIONS WILL RANGE FROM 2 TO 5 INCHES THROUGH THE
AFTERNOON.

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$


THOMPSON
1 follow-up statement
000 
WWUS41 KCLE 280005
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
705 PM EST MON FEB 27 2006


OHZ012>014-089-280115-
/O.EXP.KCLE.LE.W.0004.000000T0000Z-060228T0000Z/
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
INCLUDING THE CITIES OF...MENTOR...CHARDON...JEFFERSON...
ASHTABULA
705 PM EST MON FEB 27 2006

...LAKE EFFECT SNOW WARNING HAS EXPIRED...

SNOW WILL TAPER TO FLURRIES THROUGH THE EVENING. WHILE A FEW
AREAS COULD SEE ANOTHER INCH OR TWO THIS EVENING...ACCUMULATIONS
GENERALLY WILL BE LESS THAN AN INCH.

$$

PAZ001>003-280115-
/O.EXP.KCLE.LE.Y.0008.000000T0000Z-060228T0000Z/
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...ERIE...EDINBORO...MEADVILLE
705 PM EST MON FEB 27 2006

...LAKE EFFECT SNOW ADVISORY HAS EXPIRED...

SNOW WILL TAPER TO FLURRIES THROUGH THE EVENING. WHILE A FEW
INLAND AREAS COULD SEE ANOTHER INCH OR TWO THIS EVENING...
ACCUMULATIONS GENERALLY WILL BE LESS THAN AN INCH.

$$

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow warning went out at Feb 27, 1:25 PM EST, 7 minutes earlier.

Area forecast discussion, Feb 27, 1:25 PM EST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE CLEVELAND OHIO
125 PM EST MON FEB 27 2006

.SHORT TERM(TODAY)...
RECIEVED REPORTS OF 4-5 INCHES IN ABOUT 5 HOURS WHERE THE HEAVIEST
BAND SET UP OVER LAKE/GEAUGA/ASHTABULA COUNTY. WL UPGRADE THOSE
AREAS TO A WARNING GIVEN THE WLY FLOW CONTINUING FOR ANOTHER 3-5
HOURS AND ADDITIONAL BANDING NOTED OVER LKERI. THOUGHT ABOUT
UPGRADING THE PA COUNTIES BUT THINK THAT NW FLOW SHOULD DIMINISH
THAT SNOW ALTHOUGH ERIE COUNTY WL NEED TO BE WATCHED IN WLY FLOW FOR
THE NEXT COUPLE OF HOURS. SHOULD SEE ANOTHER 2-4 INCHES THIS AFTN
FOR 4-8 INCHES TOTAL AND 4-6 IN THE ADVY AREA. UPDATE AND WSW OUT BY
145PM.

&&

.AVIATION(18Z-18Z)...
BEST FRONTOGENESIS OVER THE EASTERN FORECAST AREA ATTM...WITH THE
BEST LIFT EAST OF A SANDUSKY TO MILLERSBURG LINE. SOME LAKE
ENHANCEMENT IN WLY FLOW ALSO OCCURRING...SOME OF THE SNOW WL BE
HEAVY AT TIMES...BUT IT MAY ONLY AFFECT ERI FOR A COUPLE OF HRS
GIVEN THAT THE FLOW WL START TO TURN NWLY LATER IN THE AFTERNOON. WL
GO WITH GENERAL IFR CONDITIONS OVER THE EASTERN TERMINALS WITH
OCCASIONAL LIFR IN HEAVIER SNOW. AS FOR TOL AND FDY...EXPECT
CONDITIONS TO SLOWLY IMPROVE THRU THE AFTN AS THAT AREA IS DRIER
WITH LESS LIFT ALTHOUGH THERE WILL BE SOME LOCALIZED MVFR CONDITIONS
THRU THE AFTN HRS. BEST LIFT AND MOISTURE EXITS TO THE SE THIS
EVENING AND CONDITIONS SHOULD IMPROVE TO VFR OVERNIGHT ALTHOUGH ERI
MAY STAY MVFR THRU MORNING WITH NWLY FLOW. MOST TERMINALS SHOULD
LESS THAN AN INCH OF ADDITIONAL SNOW TODAY...ALTHOUGH ERIE AND YNG
MAY SEE AN INCH OR TWO.

&&

.SHORT TERM (THIS AFTERNOON)...
UPDATE FOR BANDS OF LAKE EFFECT SNOW MOVING INTO NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA...SNOW ACCUMULATIONS OF 2 TO 5 INCHES THROUGH
THE AFTERNOON. RADAR AND SATELLITE INDICATING SNOW THE BANDS WERE
BECOMING MORE WEST TO EAST.

&&

.SHORT TERM (TODAY)...
LAKE CONTINUING TO ENHANCE THE SNOW...UPDATED THE SNOW ACCUMULATION.
OTHERWISE NO CHANGES.
&&

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
WEAK LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST AND REMAIN JUST NORTH
OF THE AREA TODAY AND FORCE A WEAK COLD FRONT SOUTH ACROSS THE AREA.

500 MB JET MAXIMA DIVING SOUTHEAST OUT OF THE DAKOTAS LATE THIS
MORNING AND AFTERNOON WILL ENHANCE PRECIPITATION IN THE RIGHT REAR
QUAD OF THE JET AS IT SLIPS BY.  NATIONAL RADAR LOOPS SHOWED
PRECIPITATION THAT DEVELOPED ALONG THIS FEATURE.  WILL KEEP A CHANCE
OF SNOW IN FOR ALL AREAS.  EASTERN THIRD OF THE AREA WILL LIKELY SEE
LAKE MOISTURE ENHANCEMENT TAKING PLACE WITH BETTER CHANCE OF LIGHT
SNOW THROUGH THE DAY.

LOCAL WARF MODEL SHOWS LAKE EFFECT BAND WILL DEVELOP FROM WEST TO
EAST OVER NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA LATER THIS
MORNING AND EARLY AFTERNOON AS FLOW BECOMES WESTERLY AND UPPER LEVEL
DYNAMICS ASSIST IN THIS DEVELOPMENT.  I DONT ANTICIPATE THE BAND
GETTING OUT OF HAND AS IT SHOULD BE SHORT LIVED AND WAFFLE BACK AND
FORTH THROUGH THE EVENING INTO EARLY TONIGHT.

HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE AREA TONIGHT AND
MAINTAIN A NORTHWEST FLOW OVER THE AREA FOR SOME ADDITIONAL PESKY
LAKE EFFECT SNOW SHOWER ACTIVITY.  WILL REMOVE CHANCE OF
PRECIPITATION OVER THE EXTREME WESTERN QUARTER OF THE AREA. DRY AIR
IN THE MEAN RELATIVE HUMIDITY FIELDS AND STRONG RIDGING MAY LIMIT
AMOUNT OF SNOW SHOWER ACTIVITY THAT OCCURS TONIGHT IN THE EAST AS
WELL BUT WILL STILL KEEP A CHANCE IN.

THEN FOR TUESDAY...WARM FRONT TRIES TO LIFT NORTH INTO THE AREA BUT
THEN BECOMES NEARLY STATIONARY TUESDAY INTO TUESDAY NIGHT JUST SOUTH
OF COLUMBUS OH BASED ON GFS.  HAD SOME INTERESTING DISCUSSION WITH
HPC IN CHAT ABOUT THIS NEXT FEATURE AND THEY LIKED THE GFS SOLUTION
OVER THE NORTHERN TRACK OF THE NAM.

A JET STREAK IS POISED TO ROUND THE RIDGE OVER THE DAKOTAS AND RACE
SOUTHEAST INTO THE FORECAST AREA TUESDAY.  THIS FEATURE WILL BRING
ANOTHER SHOT FOR SOME PRECIPITATION TUESDAY NIGHT INTO WEDNESDAY AS
IT INTERACTS WITH STATIONARY FRONT.

I STILL THINK GUIDANCE TEMPERATURES ARE STILL ON THE WARM SIDE
COMPARED TO WHAT WILL ACTUALLY OCCUR WITH COLD POOL STILL HOLDING
STRONG. SO WILL GO SLIGHTLY LOWER THAN CURRENT FORECAST AND STAY
CLOSE TO THE MAV TEMPERATURE GUIDANCE.

&&

.LONG TERM(THU-SUNDAY)...
WILL CONTINUE THE TREND OF WARMER TEMPS IN THE FIRST PART OF THE
LONG TERM. 00Z GFSX MOS GUIDANCE SHOWED TEMPS IN THE MID 50S FOR MID
WEEK AHEAD OF THE PLAINS SYSTEM...BUT THE 12Z GUIDANCE IS COOLER DUE
TO THE WEAKER AND FARTHER S TRACK OF THE LOW WED. GIVEN THAT THE LOW
IS EXPECTED TO TRACK A LITTLE FURTHER N THAN THE 12Z GFS SHOWS...WL
KEEP TEMPS WARMER THAN 12Z MOS...BUT SLIGHTLY COOLER THAN 00Z MOS.
BEST CHANCE FOR RAIN WL BE WED NIGHT WITH FROPA. TEMPS LOOK TOUGH ON
THU AS THE COLD FRONT MAY BE MOVING THRU DURING THE DAY. WL CHANGE
ANY LEFTOVER PCPN TO SNOW OVER THE WEST THU AFTN AND THU EVENING
EAST. IT ALSO DOES NOT LOOK AS COLD BEHIND THE SYSTEM ON FRIDAY AS
THE POLAR VORTEX REMAINS LOCKED UP IN CANADA. THE ECMWF ONLY SHOWS
850MB TEMPS FALLING TO -5 TO -10C WHICH IS NOT ENOUGH FOR LES. WL
THEREFORE GO DRY FRIDAY AND SAT WITH STRONG HIGH PRES OVERHEAD. THE
ECMWF SUGGESTS THAT A WARM FRONT WILL MOVE THROUGH THE REGION ON
SUNDAY...WITH PERHAPS SOME RAIN SUNDAY AFTN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...LAKE EFFECT SNOW WARNING...FOR LAKE...GEAUGA...ASHTABULA
COUNTIES.
.PA...LAKE EFFECT SNOW ADVIOSRY...FOR ERIE AND CRAWFORD COUNTIES.
&&

SHORT TERM...MRD/THOMPSON/LOMBARDY
LONG TERM...MRD
AVIATION...KIELTYKA
Hazardous weather outlook, Feb 27, 4:50 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
450 AM EST MON FEB 27 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-281000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
450 AM EST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-281000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
450 AM EST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 10:32 AM ESTLake Effect Snow AdvisoryCLEAshtabula, Geauga, Lake8 hr

Nearby

Lake Effect Snow Warnings in Ohio, 2006Every lake effect snow warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.